Texas, 2023

Flood and Hail in Texas, September 16 to 19, 2023

September 16 to 19, 2023 · NWS SJT · 4 events in 4 counties and zones

Isolated severe storms produced damaging winds and large hail across portions of the Big Country and Concho Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe storms produced damaging winds and large hail across portions of the Big Country and Concho Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 16, 5:43 AM CST, 14 minutes earlier.

Area forecast discussion, Sep 16, 5:43 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
643 AM CDT Sat Sep 16 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 311 AM CDT Sat Sep 16 2023

Main concern in the short term period will be a threat of strong
to severe thunderstorms developing this morning, starting off
across the Big country and the I-10 corridor early this morning.
Showers and thunderstorms will become more widespread across much
of the area throughout the remainder of the morning as the line
of showers and thunderstorms currently entering the Big Country
quickly tracks south to southeastward through West Central Texas.
Models continue to show a weakening MCS tracking into our area and
bringing mainly heavy rainfall, frequent lightning, and gusty
winds to the area, with only a slight chance for some small to
moderate hail in some of the strongest cells that develop.

The convective activity is expected to weaken and taper off by
the late morning to early afternoon hours, with a slight chance
for some lingering showers sticking around the I-10 corridor
through this evening. Temperatures will remain mild today reaching
into the 80s this afternoon and dropping back into the 60s
overnight tonight into Sunday morning.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 240 AM CDT Sat Sep 16 2023

The general trend in the long term will be that of an overall
warmer and drier pattern as we go into next week. Mid level
ridging will build into our area along with a return of low level
southerly flow. By the middle to latter part of the week the
ridge axis will be centered near west central Texas which will
help to suppress convection from developing. Could see a few
diurnally driven showers and thunderstorms midweek with the
occasional weak shortwave skirting the region. Did scale back PoPs
though as rain chances just don't look that great. Otherwise,
expect a warming trend with temperatures rising back into the
lower to mid 90s as the aforementioned ridge builds overhead.

&&

.AVIATION...
(12Z TAFS)
Issued at 632 AM CDT Sat Sep 16 2023

A line of showers and strong to severe thunderstorms will move
southeast across the terminals through the morning hours. Strong
wind gusts to 50 mph, with locally higher winds will be possible,
along with heavy rainfall. Expect temporary reductions to both
visibilities and ceilings as convection moves through. Convection
will end across the KABI/KSJT terminals by 16Z and across the
KJCT terminal between 18 and 19Z. Expect VFR conditions this
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     81  63  86  63 /  90  10  10   0
San Angelo  83  63  86  62 /  90  20  20  10
Junction    85  64  87  62 /  80  20  30  10
Brownwood   82  63  86  61 /  90  20  10   0
Sweetwater  80  64  85  64 /  80  10  10   0
Ozona       82  65  85  63 /  70  30  40  10
Brady       81  65  85  62 /  90  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TP
LONG TERM....42
AVIATION...24
Hazardous weather outlook, Sep 16, 4:17 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
517 AM CDT Sat Sep 16 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
517 AM CDT Sat Sep 16 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms over the Permian Basin this
morning will continue spreading eastward across the area through
the morning and into the early afternoon. Heavy rainfall leading
to localized flash flooding, gusty winds, and lightning are the
main threats with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 16, 2:55 AM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
355 AM CDT Sat Sep 16 2023

TXZ077-078-160930-
Schleicher TX-Sutton TX-
355 AM CDT Sat Sep 16 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SCHLEICHER AND
NORTH CENTRAL SUTTON COUNTIES THROUGH 430 AM CDT...

At 355 AM CDT, Doppler radar was tracking a strong thunderstorm near
Us-277 Near The Sutton-
Schleicher County Line, or 10 miles northeast of Sonora, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Schleicher and north central Sutton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3059 10054 3071 10060 3085 10044 3066 10027
TIME...MOT...LOC 0855Z 236DEG 14KT 3068 10053

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TP
Special weather statement, Sep 16, 4:25 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service San Angelo TX
525 AM CDT Sat Sep 16 2023

TXZ128-139-161115-
Callahan TX-Coleman TX-
525 AM CDT Sat Sep 16 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CALLAHAN AND
NORTHWESTERN COLEMAN COUNTIES THROUGH 615 AM CDT...

At 525 AM CDT, Doppler radar was tracking a strong thunderstorm over
Novice, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Novice, Oplin, Goldsboro, and Lake Coleman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3196 9964 3201 9971 3209 9967 3209 9963
      3217 9963 3220 9962 3202 9942
TIME...MOT...LOC 1025Z 231DEG 7KT 3200 9965

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TP
Special weather statement, Sep 16, 5:22 AM CST, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
622 AM CDT Sat Sep 16 2023

TXZ139-161200-
Coleman TX-
622 AM CDT Sat Sep 16 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLEMAN COUNTY
THROUGH 700 AM CDT...

At 622 AM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Valley, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coleman, Novice, Silver Valley, and Lake Coleman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
west central Texas.

&&

LAT...LON 3193 9965 3208 9960 3205 9928 3181 9941
TIME...MOT...LOC 1122Z 298DEG 11KT 3195 9953

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TP
Special weather statement, Sep 16, 5:44 AM CST, 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
644 AM CDT Sat Sep 16 2023

TXZ140-161230-
Brown TX-
644 AM CDT Sat Sep 16 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BROWN COUNTY THROUGH 730
AM CDT...

At 643 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Brownwood, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brownwood, Early, Bangs, Blanket, Byrds, Lake Brownwood Near Thrifty,
Grosvenor, Lake Brownwood State Park, Camp Bowie, Lake Brownwood,
Owens, and Thrifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
west central Texas.

&&

LAT...LON 3157 9884 3154 9889 3168 9920 3174 9920
      3194 9914 3193 9882 3182 9875
TIME...MOT...LOC 1143Z 285DEG 28KT 3177 9907

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Dyess AFB radar (KDYX), 99 km away, was scanning. The volume nearest the first event began at 11:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Flood, Nolan

When
September 16, 5:57 AM CST
Where
Nolan County, 4.31 mi ENE of Sweetwater Gesin Arp to 4.27 mi ENE of Sweetwater Gesin Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
32.420, -100.300

Public reports (mPING) minor flooding.

Thunderstorm Wind, Concho

When
September 16, 7:15 AM CST
Where
Concho County, 7.7 mi E of Millersview
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
31.410, -99.640

A mesonet station reported 74 mph wind gust.

Thunderstorm Wind, Coke

When
September 19, 7:34 PM CST
Where
Coke County, 0.91 mi NE of Bronte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.890, -100.290

Public reported small tree limbs broken and shingles blown off.

Hail, Throckmorton

When
September 19, 8:12 PM CST
Where
Throckmorton County, 4.55 mi ENE of Woodson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.050, -98.980

Law Enforcement reported golf ball size hail.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138947, 1138950, 1138949, 1138948.